A Case of Capecitabine-induced Hyperammonemia in a Patient with Colon Cancer

Author(s): Wentong Fang, Yuanyuan Fu, Jifu Wei*.

Journal Name: Current Drug Safety

Volume 13 , Issue 1 , 2018

Submit Manuscript
Submit Proposal

Graphical Abstract:


Abstract:

Background: Hyperammonemia is an infrequent adverse drug reaction (ADR) of chemotherapy. A few cases of 5-fluorouracil (5-FU) related hyperammonemia have been reported. However, hyperammonemia induced by capecitabine, an oral prodrug of 5-FU, has not been reported till date.

Case Report: A patient with colon cancer was treated with CapeOx (oxaliplatin 200mg, day 1; capecitabine 1.5g bid, days 1-14). On the fifth day of first cycle chemotherapy, she developed hyperammonemia (245 µmol/L) and psychiatric symptoms. The serum 5-FU level (3.2µg/L) was lower than normal. When the patient recovered with drug treatment, capecitabine was restarted at a lower dose (1g bid). Hyperammonemia (98µmol/L) and psychiatric symptoms reappeared after three days. Serum 5-FU remained at a low level (4.6µg/L). This case highlighted the possibility of hyperammonemia induced by capecitabine. Case reports such as these would make physicians more aware of rare ADR and what to be done in such case.

Keywords: Hyperammonemia, capecitabine, adverse drug reaction, colon cancer, 5-fluorouracil, chemotherapy.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 13
ISSUE: 1
Year: 2018
Page: [55 - 58]
Pages: 4
DOI: 10.2174/1574886312666170807102132

Article Metrics

PDF: 41
HTML: 2
EPUB: 2
PRC: 3